Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 44, NWS Raleigh, NC

May 20, 2000Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2000, 6:22 PM EDT for Forsyth County, North Carolina. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2000, 6:22 PM EDT (22:22 UTC)
Expired
May 20, 2000, 6:50 PM EDT
In force
28 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Forsyth County, NC

What was reported inside it

TimeReportWhereRemark
May 20, 6:25 PM EDTThunderstorm Wind 60 ECountywide, NC
May 20, 6:30 PM EDTThunderstorm Wind 60 EClemmons, NCTrees reported down.
May 20, 6:50 PM EDTThunderstorm Wind 60 EWinston Salem, NCTrees blown down along Thomasville Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS52 KRAH 202224
SVRRDU
NCC067-202250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
622 PM EDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORSYTH COUNTY IN NORTH CAROLINA

* UNTIL 650 PM EDT

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF CLEMMONS...OR ABOUT 22 MILES
  WEST OF WINSTON-SALEM...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CLEMMONS AT 640 PM EDT
   LEWISVILLE AT 645 PM EDT
   RURAL HALL...PFAFFTOWN...DONNAHA AT 650 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH. THIS STORM HAS A HISTORY OF 
DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3624 8065 3589 8060 3608 8006 3625 8018

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 20, 2:00 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
200 PM EDT SAT MAY 20 2000

...LOOKS LIKE OUR BEST CHANCE FOR PCPN IN SEVERAL DAYS WILL ARRIVE
TONIGHT. KEEP YOU FINDERS CROSSED...

A STRONG S/W WILL PASS OVER THE STATE TONIGHT AND MONDAY MORNING AS
THE SURFACE FRONT MOVES IN ABOUT HALF WAY.  YET ANOTHER WAVE WILL
PASS OVER MONDAY. THIS ONE-TWO PUNCH SHOULD GIVE MANY COMMUNITIES AT
LEAST SOME RAIN.

THE CLOUD COVER WILL KEEP TEMPS MUCH MORE COMFORTABLE THAN THE PAST
FEW DAYS.

.RAH...NONE.

GL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:36 PM EDTSevere Thunderstorm WarningRAHDavidson29 min
May 20, 6:50 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth35 min
May 20, 7:02 PM EDTSevere Thunderstorm WarningRAHGuilford28 min
May 20, 7:12 PM EDTSevere Thunderstorm WarningRAHRandolph33 min
May 20, 7:35 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford35 min
May 20, 7:35 PM EDTSevere Thunderstorm WarningRAHOrange35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.